| Model Number |
99-T93790 |
| Medical Device Problem Code |
Unintended Movement (3026)
| Health Effect - Clinical Code |
No Clinical Signs, Symptoms or Conditions (4582)
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
Analysis of historical records orthofix srl checked the internal records related to the controls made on the device code (b)(4) lot b1496512 before the market release.No anomalies have been found.The original lot, manufactured in 2020, was comprised of 10 devices.All of them have already been distributed to the market.According to orthofix srl historical records, no other notifications have been received in regards to this specific device lot.Technical evaluation the device involved has not yet been received by orthofix srl.The technical evaluation will be performed as soon as the device become available.Medical evaluation the information made available on the case was sent to our medical evaluator.A preliminary medical evaluation was performed and will be finalized once the results of the investigation are available.As soon as the results of the investigation are available, orthofix srl will provide a follow up report.Orthofix srl continues monitoring the devices on the market.
Event or Problem Description
The information provided by local distributor indicates: hospital name: (b)(6) hospital.Surgeon's name: (b)(6).Date of initial surgery: (b)(6) 2020.Body part to which device was applied: trochanteric fracture.Surgery description: fracture treatment.Patient's information: (b)(6) year-old, female, weight (b)(6) kg., height 1.60 cm, previous health condition: diabetes, high blood pressure, smoking.Problem observed during: into treatment/postoperative.Type of problem: device functional problem.Event description: "on the (b)(6) 2020, a patient was operated for a trochanteric fractured, treated with chimaera trochanteric nail.On december 16th, it was reported to our sales representative that a complication arose as the barrel of the sliding lag screw appeared totally apart lying into the soft tissue of the femur." the complaint report form also indicated: the device failure had adverse effects on patient: loss of achieved correction, loss of stability.The initial surgery was completed with the device.The event did not lead to a delay in the duration of the surgical procedure.An additional surgery was required: a revision surgery is scheduled to take place in the following days.A medical intervention (outpatient clinic) was not required.Copy of operative reports are not available.Copy of x-ray images are available.Patient current health condition: n/a.Further information received from the local distributor on (b)(6) 2021: the revision surgery was completed last week and only the lag screw was extracted and replaced.The patient informed she had a fall thus, it is possible because of the fall, that the screw was detached from the nail.Further information received from the local distributor on (b)(6) 2021: copy of x-ray images after revision surgery.Patient's current health condition after revision surgery is satisfactory.Manufacturer ref: (b)(4).Distributor ref: (b)(4).
Event or Problem Description
The information provided by local distributor indicates: hospital name: (b)(6).Surgeon's name: (b)(6).Date of initial surgery: (b)(6) 2020.Body part to which device was applied: trochanteric fracture.Surgery description: fracture treatment.Patient's information: 87 year-old, female, weight 75 kg., height 1.60 cm, previous health condition: diabetis, high blood pressure, smoking.Problem observed during: into treatment/postoperative.Type of problem: device functional problem.Event description: "on the (b)(6) 2020, a patient was operated for a trochanteric fractured, treated with chimaera trochanteric nail.On (b)(6), it was reported to our sales representative that a complication arose as the barrel of the sliding lag screw appeared totally apart lying into the soft tissue of the femur." the complaint report form also indicated: the device failure had adverse effects on patient: loss of achieved correction, loss of stability.The initial surgery was completed with the device.The event did not lead to a delay in the duration of the surgical procedure.An additional surgery was required: a revision surgery is scheduled to take place in the following days.A medical intervention (outpatient clinic) was not required.Copy of operative reports are not available.Copy of x-ray images are available.Patient current health condition: n/a.Further information received from the local distributor on 4 january 2021: the revision surgery was completed last week and only the lag screw was extracted and replaced.The patient informed she had a fall thus, it is possible because of the fall, that the screw was detached from the nail.Further information received from the local distributor on 7january 2021: copy of x-ray images after revision surgery.Patient's current health condition after revision surgery is satisfactory.Manufacturer ref: (b)(4).Distributor ref: (b)(4).
Additional Manufacturer Narrative
Analysis of historical records orthofix srl checked the internal records related to the controls made on the device code 99-t93790 lot b1496512 (lot b1482717 marked on component) before the market release.No anomalies have been found.The original lot, manufactured in 2020, was comprised of (b)(4) devices.All of them have already been distributed to the market.According to orthofix srl historical records, no other notifications have been received in regards to this specific device lot.Technical evaluation: on 13th january 2021, orthofix srl quality engineering department received a chimaera hfs lag screw sliding l90mm sterile code reference 99-t93790, a chimaera hfs short nail 125° l180mm d10mm sterile code reference 99-t93025 and a chimaera hfs threaded locking screw l30mm thread d5mm sterile code reference 99-t931030.Only the chimaera hfs lag screw sliding l90mm sterile code reference 99-t93790 was examined by orthofix srl quality engineering department, as it was the device affected by the detachment from the nail.The returned screw, received in disassembled conditions, was subjected to visual check as per orthofix specification.The visual check evidenced presence of damaging signs on the device surface.This may be considered as normal due to use.It was also evidenced that the teeth on the surface of the lag screw do not present contact signs that should be when the screw is locked to the nail, suggesting that the screw was not properly inserted in the nail.A functional check was not possible as the device is damaged.Medical evaluation: the information made available on the case with the outcome of the technical analysis were sent to our medical evaluator.Please find below an extract of the medical evaluation performed.7th january 2021: in this case an 87 year old man had a trochanteric fracture treated with a short chimaera nail on (b)(6) 2020.We only have the ap view, and a lateral view would be very useful to show how well the fracture was reduced and the lag screw positioned.The fracture position looks quite good, and the tip of the lag screw is about 10 mm from the articular surface, which is within the recommended range.I do not think that the barrel of the screw is engaged with the nail.On (b)(6), 11 weeks later, the patient presented with loss of reduction, and the sliding part of the screw has extruded completely, with the fracture dropping into varus.It will not be stable like this.A revision surgery was carried out at the end of (b)(6).The x-ray shows a poor position with rotation of the distal fragment.A second chimaera screw has been inserted, possibly using the same screw track.I think that there is very little sliding left for this fracture to compact to close the significant fracture gap.8 march 2021: with the results of the technical analysis as we suspected, the evidence is clear that the lag screw was not originally inserted fully, and did not engage with the nail, because the teeth have not been deformed at all.We must assume that as the sliding part of the lag screw was extruded, the bending forces caused it to separate from the screw and come right out of the bone.Final comments: the results of the technical evaluation concluded that the returned lag screw was originally conforming to orthofix specification.Based on the information provided, it is most likely that the lag screw detached due to the particular conditions of use.Orthofix can suppose that the lag screw was not inserted in the proper way and therefore was not engaged with the nail.This may have led to the final separation of the screw components.Moreover, the patient's fall, in combination with a non-optimal screw insertion could have led to the barrel separation from the screw.Based on the results of the technical evaluation and on the evidences deriving from the medical evaluation, orthofix srl can conclude that the screw failed because of the particular conditions of use.Orthofix srl historical records shows that no other notifications have been received in regards to this specific device lot.Orthofix srl continues monitoring the devices on the market.